Advertisement

Painkiller Market a Real Headache

From Associated Press

Bayer works wonders. More doctors use Tylenol. Advil stops the pain.

The claims, counterclaims and dizzying displays of tablets, capsules, caplets and gel caps are enough to bring on a slam-bang head-thumper that would make even Robert Urich groan.

Americans’ preoccupation with their throbbing heads has encouraged a vigorous advertising battle in which the purveyors of painkillers fight almost hourly over which works fast! faster! fastest!

You choose: Regular strength, extra strength? Doctor-recommended, hospital-used? Regular containers or easy-open bottles? Easy-to-swallow or the old choke-'em-down-with-water? (That’s a choice?)

Advertisement

Over the years, this barrage helped Tylenol bump Bayer as the top-selling painkiller. Now Advil is en route to toppling Tylenol.

New on the scene is Aleve, which says its pain relief lasts two to three times longer than the competition, a claim that threatens to consign the other guys to a list of headache has-beens.

That’s one reason the makers of Advil sued Aleve this week, claiming Aleve deceives customers with false advertising. At stake is the preeminent position in a $2.5-billion business with more than 140 brands.

“All day strong--all day long,” boast Aleve’s TV commercials, part of a $100-million campaign undertaken by Procter & Gamble Co., which sells the drug in partnership with drug maker Syntex Corp.

Advertisement

One or two Aleve pills last eight to 12 hours, the ads say, while official-looking bar graphs show the competition pooping out at four to eight hours.

That’s not only wrong, it’s dangerous, asserts Karen Brown, spokeswoman for American Home Products Corp., maker of Advil.

The painkilling power of Aleve and Advil is “virtually the same,” but Procter & Gamble has distorted test results to claim otherwise, Brown said.

In fact, P&G; never planned to tout the longer-lasting dosage. The factor it seems to be boasting about--the recommendation to take Aleve only every eight hours--was actually required by the Food and Drug Administration because doctors were worried about side effects of indigestion, constipation and sleeplessness that could result if the pills were taken more frequently.

Advertisement

“Here we have a disadvantage in terms of safety and it’s being twisted to look like an advantage,” Brown said.

The lawsuit filed Monday in federal court in Newark, N.J., demands that Procter & Gamble halt the advertising campaign, run correction ads and pay unspecified dollar penalties.

Late Tuesday, Procter & Gamble issued a statement saying that all its claims for Aleve are true and were cleared by the FDA before the product was launched.

“We certainly didn’t expect our competitors to sit idly by, though we’re disappointed by the misleading statements American Home Products is making today about Aleve,” said P&G; Chairman and Chief Executive Edwin Artzt.

Advertisement

The lawsuit is real enough but is highly unlikely to produce tense courtroom scenes with batteries of medical experts debating headache remedies or actor Urich on the stand to punch out pain with Bayer aspirin.

Instead, marketers see it as a strategic weapon fired by Advil to alleviate Aleve’s ambitions.

“This is using the legal system in its pure form, which is to harass and intimidate your competitors,” said Al Ries, chairman of Trout & Ries, a market consulting firm in Greenwich, Conn. “There is absolutely no intent on the part of American Home Products to win a lawsuit. What they’re trying to win is the minds of the analgesic customer.”

Depending on Aleve’s response, the lawsuit could have far-reaching implications for U.S. painkilling habits. A lesson of history shows why--a lesson Bayer’s makers will never forget.

Advertisement

In the 1960s and ‘70s, when Johnson & Johnson’s Tylenol took on the venerated and formidable Bayer, the newcomer assaulted aspirin on what appeared to be purely medical grounds.

“For the millions who should not take aspirin . . . " read the first Tylenol ads. Next appeared a scary list of warnings about a pain reliever trusted by millions since the turn of the century.

“Aspirin can irritate the stomach lining, trigger asthmatic or allergic reactions, cause small amounts of hidden gastrointestinal bleeding,” said the ad. “Fortunately, there is Tylenol.”

Bayer tried to ignore the campaign and never filed a lawsuit. Now Tylenol is by far the largest-selling painkiller in the United States.

Advertisement

Regardless who wins this brawl, pain experts urge headache suffers to ignore the hype.

If you’ve got asthma or stomach problems, your best choice is probably acetaminophen, the generic name of Tylenol, said Dr. Joel Saper, head of the Michigan Head-Pain and Neurological Institute in Ann Arbor, Mich.

Advil, Nuprin, Motrin and other drugs that contain the active ingredient ibuprofen all work fine, said Saper, but they’re probably no better or worse than Aleve. Its active ingredient is the chemically similar naproxen sodium.

“For some people, Aleve is going to be a lot better than ibuprofen, and for others ibuprofen will be better than Aleve,” Saper said. “A doctor couldn’t begin to give you guidance on which way to go. You almost have to try each one.”

Advertisement


Advertisement